Article Text

PDF

Multiple strokes after initiation of steroid therapy in giant cell arteritis.
  1. J. Collazos,
  2. C. García-Moncó,
  3. A. Martín,
  4. J. Rodriguez,
  5. M. A. Gómez
  1. Section of Internal Medicine, Hospital de Galdácano, Vizcaya, Spain.

    Abstract

    We report the case of a 66 year old woman with clinical manifestations of giant-cell arteritis, positive temporal artery biopsy and excellent response to prednisone, who developed massive cerebral infarcts after 5 days of treatment. Computed tomographic and magnetic resonance imaging scans revealed multiple infarcts in areas irrigated by both the carotid and vertebrobasilar systems bilaterally. A four-vessel angiography performed 19 days later revealed only mild atheromatous disease. Anticardiolipin antibodies were negative and a transoesophageal echocardiogram was normal. Stroke during the first 2 weeks of therapy in giant-cell arteritis, especially in the vertebrobasilar territory, has been previously reported. Anticoagulation during the first weeks of steroid treatment in these patients might be advisable.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.